Wisconsin, 2011

Tornado and Hail in Wisconsin, May 22, 2011

May 22, 2011 · NWS MPX · 5 events in 3 counties and zones

During the early afternoon of Sunday May 22nd, a line of thunderstorms developed across south central Minnesota, and quickly moved north and northeast across east-central Minnesota, and into west-central Wisconsin. Several of the severe storms produced large hail and damaging winds across west central Wisconsin through the late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

During the early afternoon of Sunday May 22nd, a line of thunderstorms developed across south central Minnesota, and quickly moved north and northeast across east-central Minnesota, and into west-central Wisconsin. Several of the severe storms produced large hail and damaging winds across west central Wisconsin through the late afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 22, 12:10 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, May 22, 12:10 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
110 PM CDT SUN MAY 22 2011

.UPDATE...

18Z AVIATION DISCUSSION ADDED BELOW.

&&

.DISCUSSION...
STILL WATCHING A NARROW BAND OF CONVECTION DRAPED ACROSS A PORTION
OF WEST CENTRAL WI AND NORTHERN PORTION OF MN CWA EARLY THIS MORNING.
SAME SET OF STORMS BROUGHT A SOMEWHAT SUBDUED BAND OF SEVERE WEATHER
TO MAINLY THE MINNESOTA PORTION OF THE FA YESTERDAY AFTN AND
EVENING...AND MAINLY IN THE FORM OF HAIL AND OCCASIONAL STRONG WIND
GUSTS. IR SATELLITE CURRENTLY PROJECTING A 50H LOW AND 996MB SURFACE
CYCLONE SPINNING ABOVE EASTERN SODAK. STACKED SYSTEM PEGGED TO TREK
INTO CENTRAL MN BY 23/00Z. LOOK FOR LIKELY TO CATEGORICAL POPS TODAY
ACROSS MUCH OF THE CWA...AS INSTABILITY INCREASES SUBSTANTIALLY IN
ASSOCIATION WITH THIS SYSTEM. BEST CHANCE FOR SEVERE WEATHER ACROSS
FA CURRENTLY NOTED EAST OF A LINE...FROM LITCHFIELD TO MANKATO TO
WELLS...AND MAINLY FROM 17Z TO 23Z. ANOTHER POTENTIAL SHOT OF SEVERE
WEATHER NOTED LATE AFTERNOON INTO THE EARLY EVENING MAINLY OVER
POLK...BARRON AND RUSK COUNTIES. LARGE 50H COLD POOL ALFT POINTING
TO HAIL BEING MAIN SEVERE WEATHER THREAT...WITH OCCASIONAL STRONG
GUST FRONTS ALSO ANTICIPATED LATER IN THE EVENT. VERY STRONG THETA E
ADVECTION NOTED PER GFS40 OVER EASTERN MN CWA AT 22/18Z ...ALONG
WITH QUITE POTENT DIVERGENCE COUPLET IN ASSOCIATION WITH LEFT FRONT
QUAD OF 120KT JET MAX ABOVE SOUTHERN MICHIGAN. 850MB MOISTURE
TRANSPORT VECTORS INDICATE MOST INTENSE RAINFALL SETTING UP ABOVE SE
AND EAST CENTRAL MN...ALONG WITH WEST CENTRAL WI FROM 22/18Z-23/00Z.
LOOK FOR POSSIBLE BURST OF THREE QUARTERS OF AN INCH...TO NEAR ONE
AND ONE QUARTERS OF AN INCH...ASSOCIATED WITH SCT THUNDERSTORMS
BEFORE ACTIVITY BEGINS TO WANE AFTER 03Z.

STACKED SFC AND 50H LOW TREAKS INTO NORTHERN MI BY EARLY MONDAY
AFTN. LOOK FOR STANDARD POST FRONTAL SCT SHOWER ACTIVITY TO LEE
OF THIS SYSTEM ON MONDAY...WITH DRY PATTERN BEGINNING MONDAY
EVENING. LOOK FOR ANOTHER STACKED LOW PRESSURE SYSTEM TO SKIRT
FAR SOUTHERN MN TUESDAY NIGHT INTO WED AFTN. NEXT CHANCE FOR
RAINFALL DEVELOPING OVER FA FRIDAY INTO SATURDAY AS ANOTHER
50H LOW FROM CENTRAL SODAK DIVES INTO FAR WESTERN MO BY EARLY
SAT MORN. LOOKS LIKE ANOTHER GLANCING BLOW TO FAR WESTERN CWA
AT THIS JUNCTURE...WITH BEST POPS ANTICIPATED OVER FAR WESTERN
AND SW CWA.

&&

.AVIATION.../18Z TAF ISSUANCE/

WILL BE AN ACTIVE AFTERNOON ACROSS ERN MN AND WRN WI WITH MULTIPLE
ROUNDS OF TSRA ACTIVITY EXPECTED. FRONTAL BOUNDARY AT 18Z
STRETCHED FROM SFC LOW NEAR RWF ALONG THE MN RIVER TO AEL. SEVERE
STORMS WILL BE POSSIBLE EAST OF THIS BOUNDARY...BEFORE DRIER AIR
AND THE LOSS OF DAYTIME HEATING CUTS OFF SHOWERY ACTIVITY TO THE
WEST. OVERNIGHT...WILL SEE MVFR/IFR CIGS SPREAD ACROSS THE AREA AS
COLD AIR ADVECTION SETS IN. GFSLAMP AND SREF PROBS FOR MVFR CIGS
AND LOWER QUITE HIGH...SO LOOKS LIKELY THAT BY SUNRISE MONDAY ALL
TERMINALS WILL BE AT LEAST MVFR.

KMSP...WILL HAVE TO WATCH FOR POTENTIAL OF SVR STORMS THRU 21Z.
AFTER THAT...IT IS A MATTER ON WAITING ON MVFR CIGS TO RETURN
LIKELY IN THE 05Z TO 09Z WINDOW.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

AJZ/MPG
Hazardous weather outlook, May 22, 12:13 PM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
113 PM CDT SUN MAY 22 2011

MNZ051>053-059>063-066>070-074>078-082>085-091>093-WIZ014>016-
023>028-231815-
SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-BROWN-NICOLLET-LE SUEUR-RICE-
GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-
FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-
EAU CLAIRE-
113 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTH
CENTRAL AND EAST CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN...
WITH PARTS OF WEST CENTRAL WISCONSIN UNDER A MODERATE RISK OF
SEVERE THUNDERSTORMS THIS AFTERNOON. THE PRIMARY THREAT WILL BE
LARGE HAIL...WITH A FEW TORNADOES POSSIBLE AS WELL. THE THREAT FOR
SEVERE WEATHER WILL LAST THROUGH 8 PM...WITH ISOLATED MAINLY NON
SEVERE THUNDERSTORMS POSSIBLE INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON.

MNZ041>045-047>050-054>058-064-065-073-231815-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-
YELLOW MEDICINE-RENVILLE-REDWOOD-
113 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND WEST
CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL IMPACT THE AREA THIS AFTERNOON INTO
THE EVENING. ALTHOUGH SEVERE WEATHER IS NOT ANTICIPATED...A FEW OF
THE STRONGER STORMS COULD PRODUCE SMALL HAIL AND BRIEF GUSTY WINDS

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 22, 1:38 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
238 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     FUNNEL CLOUD     ST PAUL                 44.95N 93.10W
05/22/2011                   RAMSEY             MN   TRAINED SPOTTER

            SOUTH SIDE LAKE COMO

&&

SCHALLER
Local storm report, May 22, 1:45 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
245 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             5 SE RED WING           44.54N 92.53W
05/22/2011  M1.00 INCH       GOODHUE            MN   TRAINED SPOTTER

&&

MPG
Local storm report, May 22, 1:47 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
247 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     FRIDLEY                 45.08N 93.26W
05/22/2011                   ANOKA              MN   TRAINED SPOTTER

            CENTRAL AVE. AND 73RD ST 6 INCH TREE LIMBS DOWN

&&

SCHALLER
Local storm report, May 22, 1:54 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
254 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     MINNEAPOLIS             44.96N 93.27W
05/22/2011                   HENNEPIN           MN   TRAINED SPOTTER

            FOLLOWUP REPORT...SOUTH OF 12TH AND UPTON EXTENSIVE TREE
            DAMAGE SOME STRUCTURE DAMAGE AS WELL...APPEARS TO BE WIND
            NOT TORNADO DAMAGE

&&

SCHALLER
Local storm report, May 22, 2:01 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
301 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND DMG     MINNEAPOLIS             44.96N 93.27W
05/22/2011                   HENNEPIN           MN   TRAINED SPOTTER

            12 TO 18 INCH TREE LIMBS DOWN IN THEO. WIRTH
            PARK...SPOTTER SAYS POSIBLE TORNADO

&&

SCHALLER
Local storm report, May 22, 2:08 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
308 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     FUNNEL CLOUD     N HUGO                  45.16N 92.96W
05/22/2011                   WASHINGTON         MN   TRAINED SPOTTER

            WALL CLOUD WITH SIGNIFICANT ROTATION SEEMS TO BE DROPPING
            FUNNELS

&&

SCHALLER

The radar

The Minneapolis radar (KMPX), 107 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 tornado. Local standard time, as filed.

Hail, Pierce

When
May 22, 2:12 PM CST
Where
Pierce County, 2.85 mi SE of Spring Valley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.820, -92.210

Hail, Pierce

When
May 22, 2:14 PM CST
Where
Pierce County, 3.34 mi W of Elmwood
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
44.771, -92.217

Hail, Pierce

When
May 22, 2:15 PM CST
Where
Pierce County, Elmwood
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.780, -92.150

Tornado, Barron

When
May 22, 3:00 PM CST to 3:05 PM CST
Where
Barron County, 1.36 mi WNW of Mikana to 1.3 mi NNW of Red Cedar Lake
Rating
EF1
Path length
1.98 mi
Path width
300 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
45.609, -91.625

An EF-1 tornado touched down just west of the intersection of 28th Avenue and 26th Street. It tracked northeast and dissipated at 30th Avenue. Damage was sporadic along this tornado path, with damages to roofs, a 12 foot house antenna, two seven foot tall horse enclosures, and numerous large trees uprooted and blown down.

Hail, Chippewa

When
May 22, 3:07 PM CST
Where
Chippewa County, 2.02 mi SE of Irvine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.900, -91.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyThe tornado archive for Wisconsin, 2011Warnings in Wisconsin, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294140, 294139, 294137, 294142, 294136.